Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 72, NWS Mobile, AL

March 20, 1999Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 20, 1999, 6:29 PM CST for Washington County, Alabama; Greene County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 1999, 6:29 PM CST (00:29 UTC)
Expired
Mar 20, 1999, 7:30 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 6:35 PM CSTHail 1Fruitdale, ALDime to quarter size hail was reported in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 210025 RRA
SVRMOB
ALC129-MSC041-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
629 PM CST SAT MAR 20 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA
  GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 730 PM CST

* AT 624 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 14 MILES NORTH OF LEAKESVILLE OR 10 MILES WEST OF YELLOW
  PINE... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  YELLOW PINE BY 640 PM CST
  FRUITDALE BY 640 PM CST
  FOUR POINT BY 645 PM CST
  TIBBIE BY 655 PM CST
  UNIFORM BY 700 PM CST

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:08 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 20, 2:08 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CST SAT MAR 20 1999

ETA RUN MISSING TODAY DUE TO TROUBLE AT NCEP WITH THE AVN RUN
IN THROUGH 48 HOURS...BUT THE CANADIAN GEM AND NGM ARE THANKFULLY
AVAILABLE.  H5 LOW CURRENTLY OVER AR WILL ADVANCE EASTWARD TO
NORTHEAST AL BY 12Z SUNDAY WHILE THE WEAKLY REFLECTED SURFACE LOW
AND WEAK COLD FRONT MOVE QUICKLY ACROSS THE FORECAST AREA THIS
EVENING.  CURRENT RADAR LOOPS SHOW SCATTERED SHRA/FEW TSRA ASSOCIATED
WITH THE APPROACHING SYSTEM OVER SOUTHERN MS WHICH WILL MOVE ACROSS
MAINLY THE NORTHERN PORTION OF THE FORECAST AREA THIS EVENING.  THE
EXITING WEAK SURFACE LOW TRACKS TO THE NEW ENGLAND AREA AND DEEPENS
SIGNIFICANTLY DUE TO A NEGATIVELY TILTED UPPER SYSTEM.  THIS WILL
RESULT IN SOMEWHAT COOLER TEMPERATURES FOR THE REGION ON SUNDAY NIGHT
AS COOLER AIR WILL BE PUSHED FARTHER SOUTH BY THE STRONGER NEW
ENGLAND SYSTEM.

OVER THE COASTAL WATERS...WINDS BECOME NW AT 15-20 KNOTS TONIGHT AS
A WEAK COLD FRONT MOVES THROUGH AND THEN DROP OFF TO 15 KNOTS BY
SUNDAY AFTERNOON.  FOR SUNDAY NIGHT...N WINDS WILL INCREASE
SLIGHTLY TO 15-20 KNOTS. SEAS NEAR SHORE WILL BUILD TO 3 FEET WITH
SEAS FURTHER OFFSHORE BUILDING TO 4 FEET TONIGHT AND TO 5 FEET BY
SUNDAY NIGHT. ISOLATED SHRA/TSRA TONIGHT.

MOB 51/69/44/71 4000  PNS 56/73/47/71 4000
DTS 56/70/45/68 4100  GZH 50/65/39/68 6100 29

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.